• San Antonio: 210-874-2615
  • Nationwide Toll Free: 866-517-5659
  • Austin: 512-520-0221
  • Corpus Christi: 361-254-7873

Texas Girl, 6, Experiences Hallucinations, Rare Side Effects from Tamiflu Medication


Prescription medication bottles with multiple pills of various colors

According to CBS 11, a six-year-old girl in Allen, Texas, suffered from hallucinations after taking Tamiflu to treat her influenza diagnosis. The girl’s parents say she ran away from her school and believe that she tried to crawl out of her second-story bedroom window in an attempt to harm herself.

After bringing the girl to the hospital following the incident, a doctor told them that rare side effects are possible with Tamiflu (oseltamivir), including nervous system problems such as psychosis. One emergency room physician says less than one percent of patients taking Tamiflu experience these kind of severe adverse events.

The Tamiflu drug label contains several warnings, including neuropsychiatric events, particularly in pediatric patients. The label states that these patients may be at an increased risk of confusion or abnormal behavior early in their illness and to monitor for signs of this type of behavior.

In addition, the warning label describes additional postmarketing reports of delirium and abnormal behavior that lead to injury, and in some cases fatal outcomes, in flu patients receiving Tamiflu. These reports were mostly from pediatric patients taking the drug in Japan, however, the label states that the contribution of Tamiflu to these injury events have not been established.

Serious skin or hypersensitivity reactions can also occur when taking Tamiflu. Tamiflu’s indicated usage is for patients who have exhibited symptoms of the flu for no more than 48 hours.

The six-year-old girl’s family told CBS 11 that they will be filing a report with the Food and Drug Administration (FDA) regarding the event.

Other Cases of Severe Side Effects while Taking Tamiflu

Forbes notes that this is not the first time a report of Tamiflu-induced hallucinations reached national news.

  • In 2009, an article in the Daily Mail described the experiences of two children who were administered Tamiflu for a swine flu diagnosis. The children suffered from hallucinations, high fever, and vomiting.
  • In 2012, a woman wrote an article in Time regarding her son’s behaviors after taking the drug. Her nine-year-old son experienced nightmares, babbling, and was convinced he was being chased as he ran around their house.
  • In 2015, a case report in Clinical Pscyhopharmacology and Neuroscience described a patients severe symptoms, including mood swings, suicidal feelings, auditory hallucinations, and insomnia.

In 2005, a massive string of incidents in Japan involving Tamiflu garnered the FDA’s attention. More than 100 cases of neuropsychiatric events were reported, including the deaths of 12 children who had taken Tamiflu. The potentially harmful drug was banned for use in teenagers after multiple incidents of teens jumping from second-story windows and other suicidal behaviors.

Tamiflu’s manufacturer said that the available data did not suggest that the incidents in patients taking the drug were higher than those who were not. The FDA conducted a review and did not conclude that there was a causal relationship between Tamiflu and pediatric deaths.

Although the severe side effects of Tamiflu are rare, some believe that the true efficacy of the drug is still unclear. According to Forbes, reviewers of the drug’s trials found evidence of publication and reporting biases, and all of the trials were sponsored by the drug’s manufacturer. No placebo-controlled trials were conducted by an independent source. Although a review of the studies found that Tamiflu reduced the duration of symptoms by about a day, the drug was not found to reduce the risk of hospitalization or transmission of the influenza virus.

According to the six-year-old girl’s parents, the approximately one day of symptom relief from the flu is not worth the possible side effects that their child encountered.

Injured by a Dangerous Pharmaceutical Drug?

If you or a loved one have suffered severe side effects or were injured after taking a pharmaceutical drug, contact Thomas J. Henry immediately. Our attorneys have experience handling cases involving dangerous drugs and medical devices. You may be entitled to compensation for your injuries, medical costs, lost wages, and other damages caused by an unsafe medication. Call us today and speak with an attorney. We are available 24/7, nights and weekends to evaluate your claim and provide you with a free case review.

Contact Us for a Free Case Review

info@tjhlaw.com

Contact Form
Loading...
Do you really want to end conversation?
chat-icon Live chat
avatar Waiting